Kentucky, 2011

Hail and Damaging Wind in Kentucky, June 9, 2011

June 9, 2011 · NWS PAH · 4 events in 2 counties and zones

An isolated severe thunderstorm developed in the vicinity of a weak stationary front that was over the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed in the vicinity of a weak stationary front that was over the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 2:23 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 9, 2:23 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU JUN 9 2011

.SHORT TERM...
/TONIGHT THROUGH SUNDAY NIGHT/
THE SLOW SOUTHEAST CRAWL OF THE WESTERLIES IN PROGRESS AT THIS
TIME...SO THE TRANSITION FROM DIURNAL TO NON-DIURNAL CONVECTION
WILL COME INTO PLAY...AS MINOR SHORTWAVE IMPULSES MOVE ACROSS THE
WFO PAH FORECAST AREA. AS A PRIMARY IMPULSE MOVES ACROSS THE UPPER
MIDWEST LATE FRIDAY INTO SATURDAY...A MODERATE INCREASE IN
PRECIPITATION CHANCES WILL OCCUR FROM NORTH TO SOUTH. INSTABILITY/LIFT/THETA-E
ADVECTION ARE MAXIMIZED ACROSS THE AREA AND LIFT IS FOCUSED
FURTHER SOUTH INTO THE WFO PAH FORECAST AREA ASSOCIATED WITH LOW
LEVEL FORCING ALONG THE APPROACHING FRONTAL BOUNDARY.

THE SREF/ECMWF HAVE BEEN CONSISTENT WITH PUSHING DRIER AIR WITH
THE RIDGE BEHIND THE SOUTHWARD MOVING FRONTAL BOUNDARY LATE
SATURDAY NIGHT INTO SUNDAY ACROSS SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA. WITH THAT IN MIND...CONTINUED THE TREND OF ROTATING
PRECIPITATION CHANCES SOUTHWEST INTO EARLY SUNDAY.

ADJUSTED MAX TEMPERATURES DOWNWARD DUE TO INCREASED CLOUD
COVER...MOISTURE AND RAIN CHANCES OVER THE WEEKEND...WITH A
SLIGHTLY SMALLER DIURNAL RANGE OF TEMPERATURES.

.LONG TERM...
/MONDAY THROUGH NEXT FRIDAY/
MODELS ARE IN BETTER AGREEMENT THROUGH THE FIRST PART OF THE WORK
WEEK AND A BIT FASTER WITH THE SYNOPTIC SCALE FEATURES. EARLY IN THE
WORK WEEK MODELS ARE IN EXCELLENT AGREEMENT WITH BRINGING A WARM
FRONT TO THE REGION AS AN UPPER LEVEL TROF SWINGS THROUGH. THIS HAS
RESULTED IN INCREASED POPS TO CHC CATEGORY AND INTRODUCTION OF QPF.
THIS WILL ALSO RESULT IN A WARMUP TUESDAY AND WED AS WE GET INTO THE
WARM SECTOR. TUE AND WED THE UPPER LEVEL TROF HAS PASSED THROUGH BUT
WAA WILL STILL RESULT IN A SLGT CHC WHILE WE RESIDE IN THE WARM
SECTOR. WED THE MODELS BEGIN TO DIVERGE A BIT BUT AGREE WITH FRONT
PASSING THROUGH WED NIGHT. THE MAIN DIFFERENCE IS THE TRACK OF THE
SFC LOW AND AMPLITUDE OF THE UPPER LEVEL TROF. THE GFS IS FARTHER
SOUTH WITH THE AFOREMENTIONED FEATURES. FOR THE LATER PART OF THE
WEEK WOULD EXPECT SOME HIGH PRESSURE IN THE FRONTS WAKE ALTHOUGH THE
GFS IS TRYING TO HANG THE FRONT OVER THE AREA. WILL LEAVE IT DRY FOR
NOW UNTIL CONTINUITY BETWEEN MODELS IMPROVE.

&&

.AVIATION...
/PREVIOUSLY ISSUED AT 110 PM CDT THU JUN 9 2011/
ADDED A MENTION OF CONVECTION WITH MVFR/LOW VFR CEILINGS AND
VISIBILITIES THIS AFTERNOON AND A MENTION OF MVFR VISIBILITIES
AROUND DAYBREAK FRIDAY MORNING. OTHERWISE...VFR CONDITIONS SHOULD
DOMINATE THE REGION FOR THE REMAINDER OF THE FORECAST PERIOD
OUTSIDE OF THE AFTERNOON/EARLY EVENING CONVECTIVE ACTIVITY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

LONG TERM PUBLIC/FIRE WEATHER...KH
AVIATION/SHORT TERM PUBLIC...SMITH
Hazardous weather outlook, Jun 9, 11:21 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1221 PM CDT THU JUN 9 2011

ILZ075-076-080>094-KYZ001>017-020>022-MOZ076-086-087-100-107>112-
114-101000-
JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-WHITE-JACKSON-
WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-
PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1221 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE OUTLOOK AREA TODAY. THE MAJORITY OF THE STORMS THAT DEVELOP
SHOULD REMAIN BELOW SEVERE LIMITS. A FEW OF THE STRONGER STORMS
MAY PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH WITH WIND GUSTS
40 TO 50 MPH. LOCALLY HEAVY RAIN WILL BE POSSIBLE...AS THE STORMS
DEVELOP AND MOVE EAST 5 TO 10 MPH.

THE GREATEST COVERAGE OF THUNDERSTORM ACTIVITY WILL LIKELY RUN
ALONG THE INTERSTATE 64 AND 57 CORRIDORS IN SOUTHERN
ILLINOIS...AND THE INTERSTATE 55 AREA IN SOUTHEAST MISSOURI AND
SOUTHWEST KENTUCKY.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER FLOOD
WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL APPROACH 100 DEGREES ON FRIDAY OVER MUCH OF THE
REGION...DUE MAINLY TO INCREASING HUMIDITY LEVELS. ACTUAL
TEMPERATURES WILL BE IN THE MID 90S.

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ON SATURDAY OVER MUCH OF THE QUAD STATE REGION.
THESE STORM CHANCES WILL BE A LITTLE HIGHER UP ALONG THE OHIO
RIVER BETWEEN EVANSVILLE AND OWENSBORO...DUE TO STRONGER WIND
FIELDS ALOFT. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN
RISKS WITH THE THUNDERSTORMS...THOUGH AN ISOLATED TORNADO CANNOT
BE RULED OUT.

SMALL CHANCES FOR THUNDERSTORMS WILL RETURN NEXT WEEK AS A WARM
FRONT AND LOW PRESSURE DEVELOP OVER THE PLAINS. DUE TO WIDE
COMPUTER MODEL INCONSISTENCIES...IT IS TOO EARLY TO DETERMINE
THE RISK OF SEVERE STORMS AT THIS TIME.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO
RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...BUT MAY BE NEEDED ON SATURDAY.

ILZ077-078-INZ081-082-085>088-KYZ018-019-101000-
EDWARDS-WABASH-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
HENDERSON-DAVIESS-
1221 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY REACH SEVERE
LIMITS ALONG THE INTERSTATE 64 CORRIDOR IN SOUTHWEST INDIANA...WITH
DAMAGING WINDS UP TO 70 MPH POSSIBLE AND LARGE HAIL IN EXCESS OF
AN INCH BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN MAY BE
POSSIBLE AS THE STORMS MOVE EAST...SOUTHEAST BETWEEN 10 AND 15 MPH.

AN AIR QUALITY ALERT REMAINS IN EFFECT UNTIL 7 PM CDT FOR THE
EVANSVILLE METROPOLITAN AREA. PLEASE SEE THE LATEST AIR QUALITY
ALERT ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL APPROACH 100 DEGREES ON FRIDAY OVER MUCH OF THE
REGION...DUE MAINLY TO INCREASING HUMIDITY LEVELS. ACTUAL
TEMPERATURES WILL BE IN THE MID 90S.

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ON SATURDAY OVER MUCH OF THE QUAD STATE REGION.
THESE STORM CHANCES WILL BE A LITTLE HIGHER UP ALONG THE OHIO
RIVER BETWEEN EVANSVILLE AND OWENSBORO...DUE TO STRONGER WIND
FIELDS ALOFT. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN
RISKS WITH THE THUNDERSTORMS...THOUGH AN ISOLATED TORNADO CANNOT
BE RULED OUT.

SMALL CHANCES FOR THUNDERSTORMS WILL RETURN NEXT WEEK AS A WARM
FRONT AND LOW PRESSURE DEVELOP OVER THE PLAINS. DUE TO WIDE
COMPUTER MODEL INCONSISTENCIES...IT IS TOO EARLY TO DETERMINE
THE RISK OF SEVERE STORMS AT THIS TIME.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO
RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PART OF SOUTHEAST ILLINOIS
AND SOUTHWEST INDIANA THIS AFTERNOON AND EARLY EVENING...ESPECIALLY IF A
WATCH IS ISSUED BY THE STORM PREDICTION CENTER.

OTHERWISE...SPOTTER ACTIVATION MAY BE MOST LIKELY ON SATURDAY.

SMITH

In the hours before

Special weather statement, Jun 9, 12:23 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
123 PM CDT THU JUN 9 2011

ILZ092-093-KYZ003-004-MOZ111-112-091915-
PULASKI IL-ALEXANDER IL-BALLARD KY-CARLISLE KY-SCOTT MO-
MISSISSIPPI MO-
123 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER AND SOUTHWESTERN
PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN CARLISLE
AND WESTERN BALLARD COUNTIES IN WESTERN KENTUCKY...AND NORTHEASTERN
MISSISSIPPI AND EASTERN SCOTT COUNTIES IN SOUTHEAST MISSOURI UNTIL
215 PM CDT...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND VERY STRONG WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR CAIRO. THIS STORM WAS
NEARLY STATIONARY.

THIS STORM WAS PART OF A CLUSTER OF STRONG THUNDERSTORMS THAT WAS
LOCATED BETWEEN BARDWELL KENTUCKY AND CAPE GIRARDEAU MISSOURI. ANY
OF THESE STORMS COULD BE CAPABLE OF PRODUCING HAIL UP TO NICKEL
SIZE...AND WIND GUSTS AROUND 50 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE OLMSTED...MOUNDS...MOUND CITY
AND BARLOW.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Jun 9, 12:53 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CDT THU JUN 9 2011

KYZ009-091930-
CALLOWAY KY-
153 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY IN
WESTERN KENTUCKY UNTIL 230 PM CDT...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND VERY STRONG WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR NEW CONCORD...MOVING EAST
AT 5 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER THE KENTUCKY LAKE
AREA...BETWEEN HAMLIN AND NEW CONCORD KENTUCKY. BOATERS ON THE LAKE
SHOULD BE AWARE OF THE POTENTIAL FOR STRONG WINDS IN THIS STORM.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Jun 9, 1:45 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT THU JUN 9 2011

KYZ001-MOZ111-112-114-092030-
SCOTT MO-MISSISSIPPI MO-NEW MADRID MO-FULTON KY-
245 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON COUNTY IN
WESTERN KENTUCKY...AND EASTERN NEW MADRID...WESTERN MISSISSIPPI AND
SOUTHERN SCOTT COUNTIES IN SOUTHEAST MISSOURI UNTIL 330 PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND VERY STRONG WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR HOWARDVILLE...MOVING
NORTH AT 10 MPH.

OTHER STRONG THUNDERSTORMS WERE CLUSTERED FROM SIKESTON MISSOURI
SOUTH ACROSS NEW MADRID TO THE BOOTHEEL. ANY OF THESE STORMS COULD
BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL.

LOCATIONS THAT MAY BE IMPACTED INCLUDE LILBOURN...NEW MADRID...NORTH
LILBOURN...CATRON...FARRENBURG...SIKESTON...MATTHEWS AND EAST
PRAIRIE.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The radar

The Paducah radar (KPAH), 22 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McCracken

When
June 9, 5:50 PM CST
Where
McCracken County, Reidland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.020, -88.530

Thunderstorm Wind, McCracken

When
June 9, 5:55 PM CST
Where
McCracken County, 1.86 mi NNE of Shady Grove to 1.11 mi NE of Shady Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
37.003, -88.502

An amateur radio antenna tower was blown down. Tree limbs were blown down. Some shingles were blown off a house. All of the damage occurred within a mile of exit 16 on Interstate 24.

Hail, McCracken

When
June 9, 5:55 PM CST
Where
McCracken County, Reidland
Measured
1 in hail
Reported by
Public
Coordinates
37.020, -88.530

Hail, Livingston

When
June 9, 6:30 PM CST
Where
Livingston County, Smithland
Measured
0.75 in hail
Reported by
Public
Coordinates
37.130, -88.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313593, 313592, 317478, 317482.